Alert archive / Colorado / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 133, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 30, 2012, 7:09 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Wallace County, Kansas. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2012, 7:09 PM MDT (01:09 UTC)
- Expired
- Jul 30, 2012, 8:15 PM MDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 7:26 PM MDT | TSTM WND GST 60 | 6 E Kirk, CO | |
| Jul 30, 7:30 PM MDT | TSTM WND GST 60 | 12 Sw Bonny Reservoir, CO | TIME ESTIMATED |
| Jul 30, 7:34 PM MDT | TSTM WND GST 62 | 4 S Burlington, CO | |
| Jul 30, 7:34 PM MDT | TSTM WND GST 63 | 4 S Burlington, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 6:53 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1672 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
639
WUUS53 KGLD 310109
SVRGLD
COC017-063-125-KSC023-181-199-310215-
/O.NEW.KGLD.SV.W.0133.120731T0109Z-120731T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT MON JUL 30 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO...
SOUTHWESTERN CHEYENNE COUNTY IN NORTHWEST KANSAS...
WESTERN SHERMAN COUNTY IN NORTHWEST KANSAS...
NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 815 PM MDT/915 PM CDT/
* AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 12 MILES SOUTHWEST OF IDALIA TO 11 MILES NORTHWEST OF
FIRSTVIEW...AND WAS MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
BETHUNE...IDALIA...FIRSTVIEW...BONNY RESERVOIR...BURLINGTON...
HALE...CHEYENNE WELLS...KANORADO...ARAPAHOE AND RULETON.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 13.
THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 393 AND
450.
THIS INCLUDES HIGHWAY 36 IN COLORADO BETWEEN MILE MARKERS 181 AND
211.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 183 AND 190.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 146 AND 217.
THIS WARNING REPLACES THE LATEST SEVERE THUNDERSTORM WARNING FOR KIT
CARSON AND YUMA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3916 10316 3957 10293 3958 10281 3979 10281
3983 10279 3962 10167 3870 10207 3898 10317
TIME...MOT...LOC 0108Z 270DEG 29KT 3954 10234 3895 10261
WIND...HAIL 60MPH <1.00IN
$$
LUNDQUIST3 follow-up statements
203
WWUS53 KGLD 310124
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT MON JUL 30 2012
COC017-063-125-KSC023-181-199-310215-
/O.CON.KGLD.SV.W.0133.000000T0000Z-120731T0215Z/
CHEYENNE CO-KIT CARSON CO-YUMA CO-SHERMAN KS-CHEYENNE KS-WALLACE KS-
724 PM MDT MON JUL 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WALLACE...SOUTHWESTERN CHEYENNE...WESTERN SHERMAN...SOUTHERN YUMA...
KIT CARSON AND NORTHERN CHEYENNE COUNTIES UNTIL 815 PM MDT/915 PM
CDT/...
AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BONNY RESERVOIR TO 10 MILES NORTHEAST OF FIRSTVIEW...AND WAS
MOVING EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
CHEYENNE WELLS AROUND 735 PM MDT.
KANORADO AROUND 745 PM MDT.
ARAPAHOE AROUND 750 PM MDT.
RULETON AROUND 800 PM MDT.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 13.
THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 393 AND
450.
THIS INCLUDES HIGHWAY 36 IN COLORADO BETWEEN MILE MARKERS 181 AND
211.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 184 AND 190.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 146 AND 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3916 10316 3957 10293 3958 10281 3979 10281
3983 10279 3962 10167 3870 10207 3898 10317
TIME...MOT...LOC 0124Z 270DEG 29KT 3957 10215 3895 10245
WIND...HAIL 60MPH <1.00IN
$$
LUNDQUIST290
WWUS53 KGLD 310130
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT MON JUL 30 2012
COC017-063-125-KSC023-181-199-310215-
/O.CON.KGLD.SV.W.0133.000000T0000Z-120731T0215Z/
CHEYENNE CO-KIT CARSON CO-YUMA CO-SHERMAN KS-CHEYENNE KS-WALLACE KS-
730 PM MDT MON JUL 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WALLACE...SOUTHWESTERN CHEYENNE...WESTERN SHERMAN...SOUTHERN YUMA...
KIT CARSON AND NORTHERN CHEYENNE COUNTIES UNTIL 815 PM MDT/915 PM
CDT/...
AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM HALE TO 9 MILES NORTH OF CHEYENNE WELLS...AND WAS MOVING EAST AT
35 MPH.
IN ADDITION...AT 723 PM MDT A 60 MPH WIND GUST WAS MEASURED 6 MILES
EAST OF KIRK WITH THESE STORMS.
SEVERE THUNDERSTORMS WILL BE NEAR...
CHEYENNE WELLS AROUND 735 PM MDT.
KANORADO AROUND 745 PM MDT.
ARAPAHOE AROUND 750 PM MDT.
RULETON AROUND 800 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3916 10316 3957 10293 3958 10281 3979 10281
3983 10279 3962 10167 3870 10207 3898 10317
TIME...MOT...LOC 0129Z 270DEG 29KT 3957 10210 3895 10239
WIND...HAIL 60MPH <1.00IN
$$
LUNDQUIST514
WWUS53 KGLD 310144
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MDT MON JUL 30 2012
COC017-063-125-KSC023-181-199-310215-
/O.CON.KGLD.SV.W.0133.000000T0000Z-120731T0215Z/
CHEYENNE CO-KIT CARSON CO-YUMA CO-SHERMAN KS-CHEYENNE KS-WALLACE KS-
744 PM MDT MON JUL 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WALLACE...SOUTHWESTERN CHEYENNE...WESTERN SHERMAN...SOUTHEASTERN
YUMA...EASTERN KIT CARSON AND NORTHERN CHEYENNE COUNTIES UNTIL 815 PM
MDT/915 PM CDT/...
AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 10 MILES SOUTHEAST OF HALE TO 8 MILES NORTHWEST OF ARAPAHOE...
AND WAS MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
KANORADO...ARAPAHOE AND RULETON.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 13.
THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 413 AND
450.
THIS INCLUDES HIGHWAY 36 IN COLORADO BETWEEN MILE MARKERS 194 AND
211.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 185 AND 190.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 146 AND 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3962 10168 3870 10207 3892 10293 3978 10249
3967 10191
TIME...MOT...LOC 0143Z 270DEG 29KT 3957 10195 3895 10225
WIND...HAIL 60MPH <1.00IN
$$
LUNDQUISTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:47 PM MDT, 22 minutes earlier.
Area forecast discussion, Jul 30, 6:47 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 647 PM MDT MON JUL 30 2012 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 642 PM MDT MON JUL 30 2012 UPDATED TO ADD POSSIBLE SEVERE THUNDERSTORMS TO TH FORECAST OVER MAINLY THE WESTERN PORTION OF THE FORCAST AREA. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 210 PM MDT MON JUL 30 2012 THURSDAY NIGHT...THUNDERSTORM ACTIVITY SHOULD INCREASE IN COVERAGE THROUGH THE EVENING AS LARGE SCALE ASCENT BUILDS INTO THE AREA. FOR NOW I HAVE KEPT MAX POPS 50 ACROSS THE NW PART OF THE CWA AROUND 03Z...WITH COVERAGE DECREASING AS ACTIVITY MOVES EAST. H5 RIDGE WILL BEGIN TO FLATTEN IN RESPONSE TO SEVERAL UPPER LOWS MOVING ACROSS SOUTHERN CANADA BEGINNING THURSDAY. MEAN FLOW ACROSS THE NORTHERN PLAINS WILL BE OUT OF THE WEST...WITH A SERIES OF SHORTWAVE TROUGHS MOVING NORTH OF OUR CWA AND ASSOCIATED COLD FRONTS APPROACHING THE AREA. THERE IS STILL QUITE A BIT OF DIFFERENCE BETWEEN GUIDANCE ON TIMING/LOCATION OF THESE FEATURES...SO I KEPT POPS LIMITED TO 20/30 THROUGH THIS WEEKEND. TEMPERATURES WILL WARM BACK TO AROUND 100 WEDNESDAY...WITH TEMPERATURES IN THE UPPER 80S/LOW 90S SATURDAY BEHIND A COLD FRONT PROGGED TO MOVE THROUGH THE REGION FRIDAY NIGHT AND H5 HEIGHTS LOWERING IN RESPONSE TO RIDGE DETERIORATING. BY EARLY NEXT WEEK THE RIDGE ACROSS THE SOUTHERN CONUS WILL BEGIN BUILD BACK TO THE NORTH...WITH DIFFERENCES BETWEEN ECMWF AND GFS/GEFS ON STRENGTH AND AMPLITUDE OF RIDGE. REGARDLESS OF SOLUTION A RETURN TO THE DRY/VERY HOT PATTERN SEEMS LIKELY WITH 100 DEGREE TEMPERATURES RETURNING. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 642 PM MDT MON JUL 30 2012 VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD AT BOTH KGLD AND KMCK WITH ISOLATED TO SCATTERED THUNDERSTORMS MOVING ACROSS THE KGLD TAF SITE BETWEEN 02-04Z. STORMS SHOULD DISSIPATE THROUGH THE REMAINDER OF THE EVENING AS THEY CONTINUE TO MOVE EAST BEFORE THEY REACH THE KMCK SITE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...DR AVIATION...LOCKHART
Hazardous weather outlook, Jul 30, 10:40 AM MDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT MON JUL 30 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT MON JUL 30 2012 /1140 AM CDT MON JUL 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF EASTERN COLORADO DURING THE AFTERNOON HOURS AND MOVE TO THE EAST SOUTHEAST THROUGH THE EVENING HOURS. A FEW SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LOCALLY HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR MUCH OF THE PERIOD SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE PRIMARY THREATS WILL BE GUSTY OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL. HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE POSSIBLE WEDNESDAY AFTERNOON GENERALLY EAST OF THE COLORADO KANSAS BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM MDT ALONG AND WEST OF THE KANSAS AND COLORADO BORDER. JRM
In the hours before
Special weather statement, Jul 30, 6:25 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 625 PM MDT MON JUL 30 2012 COZ091-310045- KIT CARSON COUNTY- 625 PM MDT MON JUL 30 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FLAGLER...MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3937 10269 3910 10277 3918 10315 3939 10315 TIME...MOT...LOC 0025Z 283DEG 26KT 3925 10300 LUNDQUIST
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:22 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 38 min |
| Jul 30, 6:25 PM MDT | Special Weather Statement | GLD | Kit Carson | 20 min |
| Jul 30, 6:33 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 42 min |
| Jul 30, 7:34 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson, Yuma | 56 min |
| Jul 30, 7:57 PM MDT | Special Weather Statement | GLD | Yuma | 18 min |
| Jul 30, 8:11 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson, Yuma | 64 min |
| Jul 31, 5:01 PM MDT | Special Weather Statement | GLD | Kit Carson | 14 min |
| Jul 31, 5:17 PM MDT | Special Weather Statement | GLD | Kit Carson | 18 min |
| Jul 31, 5:37 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Jul 31, 5:56 PM MDT | Special Weather Statement | GLD | Kit Carson | 29 min |
| Jul 30, 7:50 PM MDT | Special Weather Statement | GLD | Greeley, Wallace | 25 min |
| Jul 30, 9:25 PM MDT | Special Weather Statement | GLD | Rawlins, Thomas | 35 min |
| Jul 30, 9:56 PM MDT | Special Weather Statement | GLD | Decatur, Gove, Rawlins, Sheridan, Thomas | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2012Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.